Missouri, 2007

Flash Flood in Missouri, June 20, 2007

June 20, 2007 · NWS SGF · 1 event in 1 county or zone

A pulse like thunderstorm developed over Branson and produced flash flooding on a few city streets.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A pulse like thunderstorm developed over Branson and produced flash flooding on a few city streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 20, 1:35 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 20, 1:35 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT WED JUN 20 2007

.DISCUSSION...
SHORT TERM (TONIGHT - FRIDAY)...
A CLUSTER OF HEAVY THUNDERSTORMS HAVE DEVELOPED ACROSS EXTREME
SOUTHWEST MISSOURI THIS AFTERNOON.  THIS FEATURE DEVELOPED IN
RESPONSE TO OUTFLOW INTERACTIONS TAPING INTO A MOIST AND UNSTABLE
AIRMASS OVER TANEY...STONE...BARRY...MCDONALD...AND NEWTON
COUNTIES.  THESE COUNTIES ARE NOW WITHIN THE WARM SECTOR AS THE WARM
FRONT LIES SOMEWHERE BETWEEN SPRINGFIELD AND THE ARKANSAS STATE
LINE.

EXPECT ADDITIONAL DEVELOPMENT ALONG THIS FRONT THROUGH LATE
AFTERNOON AND THIS EVENING...WHICH MAY GIVE THE SPRINGFIELD METRO
AREA A GOOD SHOT AT MEASURABLE RAIN TONIGHT.  DUE TO HIGH PRESSURE
BUILDING IN FROM THE DESERT SOUTHWEST...WIND FIELDS ARE WEAK...AND
STORM MOTION VECTORS ARE EXTREMELY WEAK.  THIS WOULD SUGGEST SLOW
MOVING HEAVY THUNDERSTORMS OVER THE RUGGED AND ROCKY TERRAIN OF THE
SOUTHERN MISSOURI OZARKS.  WE ALL KNOW WHAT THIS COULD CAUSE...AND I
WOULD ASSUME THAT SEVERAL AREAS WILL EXPERIENCE SOME LOCALIZED
FLOODING BEFORE THE AFTERNOON AND EVENING IS OVER WITH.  SEVERE
POTENTIAL REMAINS LOW DUE TO CLOUD COVER HOLDING BACK TEMPS IN THE
LOW AND MID 80S.

AS WE HEAD INTO TONIGHTS PERIOD...ONGOING CONVECTION SHOULD WEAKEN
TOWARD SUNSET...SETTING UP A FEW HOURS OF DRY WEATHER.  A STORM
COMPLEX IS EXPECTED TO DEVELOP OVER EASTERN IOWA AND PEEL SOUTHEAST
ALONG THE PERIPHERY OF THE SUMMERTIME RIDGE.  IF TONIGHTS
THUNDERSTORM COMPLEX BEHAVES LIKE LAST NIGHTS OKLAHOMA COMPLEX
DID...THEN GOOD AREAL COVERAGE OF RAIN WOULD BE LIKELY ACROSS ALL OF
THE CWA.  MODELS HOWEVER SUGGEST THAT THE COMPLEX WILL REMAIN EAST
OF THE OZARKS...LEAVING CONDITIONS DRY THROUGH TOMORROW MORNING.

THE FORECAST REALLY BECOMES IFFY FOR TOMORROW MORNING AND
AFTERNOON...AND IS NEARLY 100% DEPENDENT UPON TONIGHTS CONVECTION
AND TRACK.  THE OVERNIGHT SHIFT WILL NEED TO MONITOR TONIGHTS
CONVECTION...WHICH MAY CONVECTIVELY OVERTURN OUR AIRMASS IF IT
PERHAPS SHIFTS IN...OR COULD SPREAD IN OUTFLOW BOUNDARIES WHICH
WOULD ACT AS A TRIGGER FOR ADDITIONAL STORM DEVELOPMENT TOMORROW
AFTERNOON.  I MAINTAINED HIGHER POPS FOR TOMORROW SINCE GUIDANCE IS
GOING LESS THAN 10 PERCENT IN ALL AREAS.

BY FRIDAY THE GFS SHOWS THAT A BACK DOOR FRONT WILL TRY TO CARVE INTO
THE SUMMERTIME RIDGE FROM THE NORTHEAST.  A CONVECTIVE COMPLEX WOULD
SURE HELP THIS BOUNDARY PUSH INTO THE OZARKS...HOWEVER IM NOT
COMPLETELY CONVINCED THAT WILL HAPPEN.  IN ANY CASE...AN AIRMASS
HIGH IN WATER CONTENT WILL EXIST...ESPECIALLY WEST OF HIGHWAY
65...AND THAT SPELLS ADDITIONAL AFTERNOON THUNDERSTORMS ON A
SCATTERED BASIS.  CONTINUED LOW END PRECIP CHANCES FOR FRIDAY AS
WELL.

LONG TERM (SATURDAY - TUESDAY)...
CONVECTION COULD BE EITHER APPROACHING OR ONGOING ACROSS THE CWA
SATURDAY MORNING.  BOTH THE GFS AND THE ECMWF SIGNAL A SUBSTANTIAL
SHORTWAVE OVER NORTHEAST MISSOURI/EASTERN IOWA BY 12Z SATURDAY.
THIS FEATURE WOULD ULTIMATELY TRIGGER A NOCTURNAL CONVECTIVE COMPLEX
SOMEWHERE OVER THE REGION.  REGARDING MY CWA...CENTRAL MISSOURI
WOULD HAVE THE BEST SHOT AT EXPERIENCE RAIN FROM THIS SYSTEM.
ALTHOUGH I CAN NOT RULE OUT PRECIP CHANCES AT ANY LOCATION GIVEN THE
SMALL SCALE UNCERTAINTIES THAT EVOLVE FROM SUCH A COMPLEX.  SO HAVE
LEFT SOME PRECIP CHANCES GOING INTO SATURDAYS DAY PERIOD AS WELL.

BY SUNDAY THE MODELS HAVE BEEN CONSISTENT WITH EXPANDING THE
SUMMERTIME RIDGE DIRECTLY OVER THE EASTERN PLAINS AND OZARKS
REGION.  THIS WOULD COMMENCE AN EXTENDED PERIOD OF DRY WEATHER.  IT
WOULD ALSO CAUSE TEMPERATURES TO SOAR...POSSIBLY INTO THE MID 90S BY
SUNDAY AND MONDAY.  BY TUESDAY THE GFS SHOWS A FRONTAL SYSTEM WHICH
ATTEMPTS TO SHIFT INTO MISSOURI.  THE UPPER LEVEL FLOW OVER THE
NORTHERN TIER STATES BEGINS TO FLATTEN OUT WHILE SUMMERTIME RIDGING
BROADENS OVER MOST OF THE SOUTHERN CONUS...WITH WEAKNESS/SHEAR AXIS
FROM MISSOURI DOWN THROUGH EAST TEXAS.  THIS SCENARIO WOULD YIELD
AFTERNOON PULSE CONVECTION OVER A LARGE SECTION OF THE DEEP SOUTH
AND INTO SOUTHERN/CENTRAL MO. SUMMERTIME IS HERE

CRAMER

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL AT BOTH THE
SPRINGFIELD AND JOPLIN TERMINALS THROUGH THE PERIOD. ISOLATED TO
WIDELY SCATTERED CONVECTION ONGOING ON CURRENT RADAR...SO WENT AHEAD
AND ADDED VCTS TO BOTH TAFS FOR THIS AFTERNOON.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Jun 20, 1:13 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 PM CDT WED JUN 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
213 PM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE ENTIRE
 OUTLOOK AREA THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE
 LIKELY...WITH WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF ONE HALF
 INCH AND LOCALLY HEAVY RAINFALL. A FEW SEVERE THUNDERSTORMS CANNOT
 BE RULED OUT...WITH A FEW WIND GUSTS IN EXCESS OF 60 MPH BEING THE
 PRIMARY HAZARD. LOCALIZED AREAS OF FLASH FLOODING WILL ALSO BE
 POSSIBLE THROUGH THIS EVENING.  THUNDERSTORMS ARE EXPECTED TO
 DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 ISOLATED STRONG THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS
 PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI THURSDAY AFTERNOON.
 THE PRIMARY HAZARD EXPECTED IS WIND GUSTS TO 50 MPH.

 THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE
 OUTLOOK AREA FRIDAY AFTERNOON AND FRIDAY NIGHT AS AN ORGANIZED
 AREA OF THUNDERSTORMS MOVES SOUTHWARD OUT OF THE UPPER MIDWEST.
 THE EXPECTED MOVEMENT OF THIS THUNDERSTORM COMPLEX IS UNCERTAIN
 AT THIS TIME AND SEVERE THUNDERSTORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN / CRAMER

The radar

The Springfield radar (KSGF), 68 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Taney

When
June 20, 2:04 PM CST to 6:30 PM CST
Where
Taney County, 0.69 mi S of Branson
Cause
Heavy Rain
Reported by
Public
Coordinates
36.640, -93.220

A few city streets became impassable to motorists.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44586.